Dilantin toxicity and vegetative depression: A report of two cases

Susan J. Garrison, H. K. Henson

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Dilantin toxicity has been well described and has generally been noted to include signs and symptoms of nystagmus, ataxia, nausea, and vomiting. Dilantin's depressive effects are seldom mentioned. Two patients are presented who, although stable while on the rehabilitation unit, developed vegetative signs of depression soon after discharge. Both were found to have toxic levels of Dilantin. Neither revealed the classic neurologic or gastrointestinal complaints. Although one patient had documented family and social stressors, the other had a stable home life. Both patients recovered remarkedly once their Dilantin dosages were adjusted. In such patients who present with change in mood, sleeping, and eating patterns, Dilantin toxicity should be suspected. Serum blood levels should be checked, and dosage adjusted before the addition of antidepressant medication. Possible causes for Dilantin-associated depression are discussed in detail.

Original languageEnglish (US)
Pages (from-to)422-423
Number of pages2
JournalArchives of Physical Medicine and Rehabilitation
Volume71
Issue number6
StatePublished - Jan 1 1990

Keywords

  • depression
  • diphenylhydantoin
  • toxicity

ASJC Scopus subject areas

  • Physical Therapy, Sports Therapy and Rehabilitation
  • Rehabilitation

Fingerprint Dive into the research topics of 'Dilantin toxicity and vegetative depression: A report of two cases'. Together they form a unique fingerprint.

Cite this